Disulfiram-like reaction with ornidazole: A case report of a rare interaction

Read full text
Authors: Ertuğ Orhan, Busra Orhan, Cagrihan Ceylan
Cited by: 2
References: 10

Abstract

A disulfiram-like reaction (DLR) associated with ornidazole is a rare but important adverse drug-alcohol interaction. We report a 44-year-old female with no known comorbidities or drug allergies who presented to the emergency department with palpitations, nausea, vomiting, facial flushing, and acral hyperemia. Her symptoms began approximately 30 min after consuming two glasses of raki while receiving ornidazole for a pilonidal cyst. On examination, she was found to be hypotensive and tachycardic. Laboratory results were within normal limits. Her symptoms improved significantly with supportive care over 16 h. A Naranjo Adverse Drug Reaction Probability Scale score of 7 indicated a probable relationship with ornidazole. This case represents a rare instance of a DLR due to ornidazole monotherapy in a patient without chronic alcohol use. Clinicians should be aware of this potential interaction and advise patients to avoid alcohol consumption during ornidazole therapy to prevent DLRs.

Fields of Study & Subjects

Alcohol Consumption and Health Effects Forensic Toxicology and Drug Analysis Poisoning and overdose treatments

Publication details

Journal / source
Turkish Journal of Emergency Medicine
Publisher
Ovid Technologies (Wolters Kluwer Health)
Volume
26
Issue
2
Pages
150–152
Publication date
1 April 2026
Language
EN